Publish in this journal
Journal Information
Vol. 54. Issue 11.
Pages 591-592 (November 2018)
Vol. 54. Issue 11.
Pages 591-592 (November 2018)
Scientific Letter
DOI: 10.1016/j.arbr.2018.04.010
Full text access
Pulmonary Thromboembolism as a Complication in Mycobacterium tuberculosis Infection
Tromboembolismo pulmonar como complicación de infección por Mycobacterium tuberculosis
Visits
106
Bethania Pérez Alves
Corresponding author
betha.peralves@gmail.com

Corresponding author.
, Mateo Balado Rico, Francisco Javier Esteban Fernández, Javier Sánchez Ayuso
Servicio de Medicina Interna, Hospital Universitario de Getafe, Getafe, Madrid, Spain
This item has received
106
Visits
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

Respiratory infections are a well-known risk factor (RF) for the development of thromboembolic events, and tuberculosis has been shown to increase this risk. The prevalence of venous thromboembolism (VTE) in patients with active tuberculosis is 2%.1 This may be explained by different mechanisms, including the Virchow triad: hypercoagulability due to the infection; venous stasis due to local compression of veins by lymphadenopathies and immobilization; and finally, endothelial dysfunction as a reaction induced by the Mycobacterium tuberculosis (M. tuberculosis) bacillus itself and by rifampicin.2

We report the case of a 74-year-old woman with a history of arterial hypertension, dyslipidemia, and hypothyroidism, who consulted initially due to a 1-month history of dyspnea on moderate exertion and edema. She had started diuretic treatment, but despite this the edema worsened, with the development of palpebral edema. The only finding of note on physical examination was the presence of bilateral pitting edema; cardiopulmonary auscultation was normal and there was no increase in jugular venous pressure. Initial clinical laboratory tests showed normal renal function, with potassium 3.07mEq/l, LDH 279U/l, proteins 5.05g/dl, albumin 1.83g/dl and NT-proBNP 718pg/ml. Complete blood count and coagulation parameters were normal. Urine showed proteinuria in the nephrotic range (protein/creatinine ratio 18,749mg). Chest X-ray showed only minimal bilateral clamping of the costophrenic angle and overall cardiomegaly. To determine the etiology of the nephrotic syndrome (NS), we requested ANA, anti-DNAds, ANCA, HCV, HBV and HIV serologies, all of which were negative. A renal biopsy was also performed, which showed immunofluorescence consistent with early membranous nephropathy and interstitial nephritis, with no granulomas. Membranous glomerulonephritis (MGN) in patients older than 65 years is frequently associated with cancer,3 so we performed a chest-abdominal computed tomography (CT), that revealed inferior vena cava thrombosis and pulmonary thromboembolism with mediastinal lymphadenopathies. The study was completed with PET/CT. PET/CT showed diffuse hypermetabolic right prevascular paratracheal lymphadenopathies, and diffuse uptake in the left pulmonary hilum. Mediastinoscopy was used to biopsy the lymphadenopathies, reported by pathology to be lymph node extensively replaced by confluent granulomas of varying sizes with no necrosis. Culture isolated M. tuberculosis-complex with no resistance pattern on antibiogram (PCR and stain for mycobacteria were negative). The patient started treatment with isoniazid, rifampin, ethambutol and pyrazinamide. Studies were also performed to rule out associated causes of thrombophilia, including protein C, protein S, and antithrombin deficiencies, lupus anticoagulant and antiphospholipid antibodies, all of which were within the normal range.

The association of active tuberculosis and thrombosis has been previously established. Numerous cases of deep vein thrombosis in the limbs, hepatic and retinal vein thrombosis, and cerebral venous sinus thrombosis have been described. In contrast, few cases of arterial thrombosis have been described, and most of these involve the abdominal aorta.4–6 Published studies report that patients with tuberculosis have a greater risk of VTE than patients without tuberculosis (OR=1.55), close to the risk in patients with neoplasms (OR=1.62).1 Moreover, patients with tuberculosis and VTE have a significantly higher mortality than individuals with only one of these diseases.1

Even so, in populations like ours, tuberculosis is a relatively uncommon disease, so, unlike other RFs for VTE, it is often overlooked in the etiological study.3

Our patient presented another uncommon but significant RF for VTE, namely nephrotic syndrome associated with MGN. VTE is a complication that occurs in 7% of cases of MGN (74% of which appear during the first 2 years after diagnosis), and is even more often associated with nephrotic syndrome.7 The presence of glomerular lesions in patients with tuberculosis is exceptional, and very few publications have appeared on this topic. The types of glomerular lesion vary, one being MGN. In most cases, tuberculosis develops before or at the same time as the renal lesions. Tuberculosis is the most common infectious cause of granulomatous interstitial nephritis.8 These lesions seem to be caused by a T cell-mediated cellular immune response, but little literature is available on the different pathogenic mechanisms.9,10 We believe that the presence of interstitial nephritis in our patient could have contributed to the appearance of a transient state of hypercoagulability mediated by the production of pro-inflammatory cytokines.

Having encountered this case, we believe that while tuberculosis is not necessarily one of the major diseases to be ruled out as a trigger for a thromboembolic event, it should be borne in mind. Moreover, a high index of suspicion must be maintained in patients with active tuberculosis who develop thromboembolic events, given the similar risk of such phenomena as in patients with tumor disease and the associated rise in mortality.

References
[1]
C. Dentan, O. Epaulard, D. Seynaeve, C. Genty, J.L. Bosson.
Active tuberculosis and venous thromboembolism: association according to international classification of diseases, ninth revision hospital discharge diagnosis codes.
Clin Infect Dis, 58 (2014), pp. 495-501
[2]
H. Park, S.I. Cha, J.K. Lim, K. Nyeo Jeon, S.S. Yoo, J. Lee, et al.
Clinical characteristics of coexisting pulmonary thromboembolism in patients with respiratory tuberculosis.
Am J Med Sci, 353 (2017), pp. 166-171
[3]
R. Bjørneklett, B.E. Vikse, E. Svarstad, K. Aasarød, L. Bostad, F. Langmark, et al.
Long-term risk of cancer in membranous nephropathy patients.
Am J Kidney Dis, 50 (2007), pp. 396
[4]
S. Bansal, K. Utpat, J.M. Joshi.
Systemic thrombosis due to pulmonary tuberculosis.
Natl Med J India, 30 (2017), pp. 201-202
[5]
A. Sharma, V. Sharma.
Abdominal aortic thrombosis and tuberculosis: an uncommon association.
Gastroenterol Rep (Oxf), 2 (2014), pp. 311-312
[6]
P. Vaideeswar, J.R. Deshpande.
Non-atherosclerotic aorto-arterial thrombosis: a study of 30cases at autopsy.
J Postgrad Med, 47 (2001), pp. 8-14
[7]
S. Lionaki, V.K. Derebail, S.L. Hogan, S. Barbour, T. Lee, M. Hladunewich, et al.
Venous thromboembolism in patients with membranous nephropathy.
Clin J Am Soc Nephrol, 7 (2012), pp. 43-51
[8]
R. Ram, G. Swarnalatha, M. Desai, Y. Rakesh, M. Uppin, A. Prayaga, et al.
Membranous nephropathy and granulomatous interstitial nephritis due to tuberculosis.
Clin Nephrol, 76 (2011), pp. 487-491
[9]
C.B. Wilson.
Study of the immunopathogenesis of tubulointerstitial nephritis using model systems.
Kidney Int, 35 (1989), pp. 938-953
[10]
S. Shah, N. Carter-Monroe, M.G. Atta.
Granulomatous interstitial nephritis.
Clin Kidney J, 8 (2015), pp. 516-523

Please cite this article as: Pérez Alves B, Balado Rico M, Esteban Fernández FJ, Sánchez Ayuso J. Tromboembolismo pulmonar como complicación de infección por Mycobacterium tuberculosis. Arch Bronconeumol. 2018;54:591–592.

Copyright © 2018. SEPAR
Idiomas
Archivos de Bronconeumología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.